Search

Drug Allergy

Adverse reactions to medications, in particular antibiotics, can be allergic. Allergic reactions are typically hives or rashes. Some reactions are immediate and some take days to develop. The immediate reactions are usually hives that may have associated swelling. These immediate reactions are typically due to IgE and resemble other severe allergic reactions such as a peanut allergy reaction.

Rashes that occur later usually are not an IgE allergy. One very common delayed drug allergy is to sulfa based antibiotics such as Bactrim. These delayed drug reactions can vary in severity. Skin testing for this type of drug reaction is usually not possible due to the nature of the reaction.

Around 10% of the population report a history of allergy to penicillin or amoxicillin. Of these 10% it is thought the true number of penicillin allergy is only 1%. Many times the diagnosis of a penicillin allergy was made after a rash was noted particularly in childhood. The majority of these associated rashes are not truly due to a penicillin allergy.

Testing to evaluate a history of a drug/antibiotic reaction will depend on the assessment of the history of the reaction. In some cases such as a delayed reaction testing may not be indicated. Having an erroneous history of a drug allergy can result in prescribing an alternative medication that may not be effective or can have unwanted side effects.

47 views